Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 106, 13 pages      arXiv:1803.06819
Contribution to the Special Issue on Painlevé Equations and Applications in Memory of Andrei Kapaev

Generalized Hermite Polynomials and Monodromy-Free Schrödinger Operators

Victor Yu. Novokshenov
Institute of Mathematics, Russian Academy of Sciences, 112 Chernyshevsky Str., 450008, Ufa, Russia

Received March 20, 2018, in final form September 20, 2018; Published online September 30, 2018

The paper gives a review of recent progress in the classification of monodromy-free Schrödinger operators with rational potentials. We concentrate on a class of potentials constituted by generalized Hermite polynomials. These polynomials defined as Wronskians of classic Hermite polynomials appear in a number of mathematical physics problems as well as in the theory of random matrices and 1D SUSY quantum mechanics. Being quadratic at infinity, those potentials demonstrate localized oscillatory behavior near the origin. We derive an explicit condition of non-singularity of the corresponding potentials and estimate a localization range with respect to indices of polynomials and distribution of their zeros in the complex plane. It turns out that 1D SUSY quantum non-singular potentials come as a dressing of the harmonic oscillator by polynomial Heisenberg algebra ladder operators. To this end, all generalized Hermite polynomials are produced by appropriate periodic closure of this algebra which leads to rational solutions of the Painlevé IV equation. We discuss the structure of the discrete spectrum of Schrödinger operators and its link to the monodromy-free condition.

Key words: generalized Hermite polynomials; monodromy-free Schrödinger operator; Painlevé IV equation; meromorphic solutions; distribution of zeros; 1D SUSY quantum mechanics.

pdf (464 kb)   tex (101 kb)


  1. Adler V.E., A modification of Crum's method, Theoret. and Math. Phys. 101 (1994), 1381-1386.
  2. Adler V.E., Nonlinear chains and Painlevé equations, Phys. D 73 (1994), 335-351.
  3. Bermúdez D., Fernández C. D.J., Supersymmetric quantum mechanics and Painlevé IV equation, SIGMA 7 (2011), 025, 14 pages, arXiv:1012.0290.
  4. Bermúdez D., Fernández C. D.J., Complex solutions to the Painlevé IV equation through supersymmetric quantum mechanics, AIP Conf. Proc. 1420 (2012), 47-51, arXiv:1110.0555.
  5. Buckingham R., Large-degree asymptotics of rational Painlevé-IV functions associated to generalized Hermite polynomials, Int. Math. Res. Not., to appear, arXiv:1706.09005.
  6. Bureau F.J., Sur un système d'équations différentielles non linéaires, Acad. Roy. Belg. Bull. Cl. Sci. (5) 66 (1980), 280-284.
  7. Chen Y., Feigin M.V., Painlevé IV and degenerate Gaussian unitary ensembles, J. Phys. A: Math. Gen. 39 (2006), 12381-12393, math-ph/0606064.
  8. Clarkson P.A., Special polynomials associated with rational solutions of the Painlevé equations and applications to soliton equations, Comput. Methods Funct. Theory 6 (2006), 329-401.
  9. Crum M.M., Associated Sturm-Liouville systems, Quart. J. Math. Oxford 6 (1955), 121-127.
  10. Deift P.A., Orthogonal polynomials and random matrices: a Riemann-Hilbert approach, Courant Lecture Notes in Mathematics, Vol. 3, New York University, Courant Institute of Mathematical Sciences, 1999.
  11. Duistermaat J.J., Grünbaum F.A., Differential equations in the spectral parameter, Comm. Math. Phys. 103 (1986), 177-240.
  12. Felder G., Hemery A.D., Veselov A.P., Zeros of Wronskians of Hermite polynomials and Young diagrams, Phys. D 241 (2012), 2131-2137, arXiv:1005.2695.
  13. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  14. Forrester P.J., Log-gases and random matrices, London Mathematical Society Monographs Series, Vol. 34, Princeton University Press, Princeton, NJ, 2010.
  15. Kapaev A.A., Hubert E., A note on the Lax pairs for Painlevé equations, J. Phys. A: Math. Gen. 32 (1999), 8145-8156.
  16. Lukaševič N.A., The theory of Painlevé's fourth equation, Differ. Uravn. 3 (1967), 771-780.
  17. Masoero D., Roffelsen P., Poles of Painlevé IV rationals and their distribution, SIGMA 14 (2018), 002, 49 pages, arXiv:1707.05222.
  18. McKean H.P., Trubowitz E., The spectral class of the quantum-mechanical harmonic oscillator, Comm. Math. Phys. 82 (1982), 471-495.
  19. Noumi M., Yamada Y., Symmetries in the fourth Painlevé equation and Okamoto polynomials, Nagoya Math. J. 153 (1999), 53-86, q-alg/9708018.
  20. Novokshenov V.Yu., Schelkonogov A.A., Distribution of zeroes to generalized Hermite polynomials, Ufa Math. J. 7 (2015), 54-66.
  21. Oblomkov A.A., Monodromy-free Schrödinger operators with quadratically increasing potential, Theoret. and Math. Phys. 121 (1999), 374-386.
  22. Plancherel M., Rotach W., Sur les valeurs asymptotiques des polynomes d'Hermite $H_n(x)=(-I)^n {\rm e}^{\frac{{x^2}}{2}} \frac{{{\rm d}^n }}{{{\rm d}x^n }}\big({{\rm e}^{-\frac{{x^2}}{2}}}\big)$, Comment. Math. Helv. 1 (1929), 227-254.
  23. Saff E.B., Totik V., Logarithmic potentials with external fields, Grundlehren der Mathematischen Wissenschaften, Vol. 316, Springer-Verlag, Berlin, 1997.
  24. Stieltjes T.J., Sur certains polynômes: qui vérifient une équation différentielle linéaire du second ordre et sur la theorie des fonctions de Lamé, Acta Math. 6 (1885), 321-326.
  25. Veselov A.P., On Stieltjes relations, Painlevé-IV hierarchy and complex monodromy, J. Phys. A: Math. Gen. 34 (2001), 3511-3519, math-ph/0012040.
  26. Veselov A.P., Shabat A.B., Dressing chains and the spectral theory of the Schrödinger operator, Funct. Anal. Appl. 27 (1993), 81-96.
  27. Witten E., Supersymmetry and Morse theory, J. Differential Geom. 17 (1982), 661-692.
  28. Zakharov V.E., Manakov S.V., Novikov S.P., Pitaevskiǐ L.P., Soliton theory: inverse scattering method, Nauka, Moscow, 1980.

Previous article  Next article   Contents of Volume 14 (2018)